Virginia, 2006

Hail and Damaging Winds in Virginia, June 28, 2006

June 28, 2006 · NWS RNK · 3 events in 3 counties and zones

A severe thunderstorm produced penny sized hail 2 miles east of Blacksburg. Thunderstorm winds downed numerous trees along the Blue Ridge Parkway near the Virginia 130 Intersection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed several trees 1 mile southeast of Goode in Bedford county.A severe thunderstorm produced penny sized hail 2 miles east of Blacksburg. Thunderstorm winds downed numerous trees along the Blue Ridge Parkway near the Virginia 130 Intersection. A stop sign was alsouprooted from the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 2:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 28, 2:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

MAIN CONCERN AGAIN WITH AMOUNT OF CONVECTION THIS EVENING AS S/W
AHEAD OF 5H TROF MOVES ACROSS THE MOUNTAINS EARLY TONIGHT AND
OFFSHORE BY MORNING. SEEING MAINLY ISOLATED SHRA DEVELOPING IN
DECENT INSTABILITY OVER THE REGION BUT APPEARS MAJORITY LIMITED BY
CAP IN PLACE AND SLIGHTLY LOWER DEWPOINTS ATTM. AS VORT AXIS PIVOTS
ACROSS EXPECT MAY SEE A FEW MORE BANDS OF SHRA/TSRA BUT EXPECT BEST
COVERAGE NORTH CLOSER TO COLD POOL. THUS PLANNING ON CHANCE POPS
WITH HIEST POSSIBLY ENDING UP OUT EAST LATER WHERE BETTER
MOISTURE/INSTABILITY RESIDES. SOME FOG AROUND AGAIN ESPCLY
VALLEYS/LOW SPOTS TONIGHT BUT PROBABLY NOT ENOUGH FOR ADVISORY GIVEN
SOME SURFACE DRYING TODAY. LITTLE CHANGE TO LOW TEMPS EXCEPT TO SLIP
A BIT BELOW MOS AS READINGS CHASE DEWPOINTS UNDER CLEAR/PC SKIES
LATER.

UPPER TROF AXIS WILL FINALLY SHIFT EAST AT THE BEGINNING OF THE
PERIOD...APPROACHING THE LOCAL AREA BY EARLY AFTN. EXPECT BEST
CHANCE OF ANY SCT THUNDER WOULD BE ACRS THE NRN MOUNTAINS INTO THE
GREENBRIER VALLEY CLOSEST TO BETTER DYNAMICS AND COOL POOL ALOFT AS
WELL AS BEING AIDED BY SOME DIFFERENTIAL HEATING OFF THE RIDGES. SFC
RIDGE THEN BUILDS INTO THE REGION COME FRIDAY WITH SLIGHTLY COOLER
TEMPS UNDER UPR COOL POOL AND LIKELY BETTER STRATOCU DEVELOPMENT.
FLOW THEN FLATTENS INTO THE WEEKEND WITH SFC RIDGE TAKING UP
RESIDENCE OVR THE WESTERN ATLANTIC AND RETURN FLOW BRINGING BACK
BETTER CHANCES FOR DIURNAL CONVECTION SAT INTO SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...

PATTERN LOOKS TO BE ONE OF RIDGING OVR THE WESTERN CONUS WITH
EASTERN TROUGH TRYING TO BECOME REESTABLISHED BUT FIGHTING RIDGING
OVR THE SOUTHEAST. THIS SHOULD LEAVE THE LOCAL AREA ON THE SOUTHERN
EDGE OF THE WESTERLIES...WITH SLOW MOVING FRONTAL BOUNDARY DIPPING
SOUTH THRU THE PERIOD. AS SUCH...WOULD ANTICIPATE OCCASIONAL CHANCES
FOR CONVECTION THRU MUCH OF THE PERIOD...ALTHOUGH EXACT TIMING AND
PERCENTAGES HIGHLY DEPENDENT ON EVENTUAL LOCATION OF FRONT. BEST
GUESS IS THAT FRONT WILL END UP LAID OUT ACRS THE AREA TOWARD
MIDWEEK AND THUS HAVE HIGHER POPS FOR THIS PERIOD IN LINE WITH
LATEST HPC THINKING.

&&

.AVIATION...

CUMULUS FIELD WILL CONTINUE ACROSS THE AREA THIS AFTERNOON BUT
REMAIN MAINLY OF THE 4-6K VFR VARIETY. THIS SHOULD ALSO LEAD TO
SCATTERED SHRA/TSRA ESPCLY BLF/LWB WHILE ONLY ISOLATED -TSRA
POSSIBLE ELSEWHERE. THUS PLAN TO LEAVE OUT INCLUSION IN THE TAFS
WITH MAINLY A CB MENTION GIVEN WIDELY SCATTERED NATURE TO THE
COVERAGE. OTHERWISE CUMULUS SHOULD FADE TO MORE FOG AND LOW CLOUDS
LATE TONIGHT ESPCLY NORMAL FOGGY SPOTS SUCH AS LWB/LYH AND DAN
WHERE A PERIOD OF LIFR/IFR LIKELY. ANY FOG FADES INTO A SCATTERED
CU FIELD AGAIN THURSDAY MORNING WITH VFR CONDITIONS IN LIGHT
WESTERLY FLOW INTO THU AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JH/LAWRENCE
LONG TERM...LAWRENCE
AVIATION...JH
Hazardous weather outlook, Jun 28, 9:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 AM EDT WED JUN 28 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-290945-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1030 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON BEFORE SPILLING INTO THE PIEDMONT BY THIS EVENING.
SOME OF THESE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WINDS
INTO EARLY THIS EVENING. ALSO IF THESE STORMS ORGANIZE...VERY HEAVY
RAIN COULD AGAIN LEAD TO MORE FLOOD OR FLASH FLOODING ESPECIALLY
GIVEN ALREADY SATURATED SOILS ACROSS THE REGION.

IN ADDITION RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER
WHERE MINOR TO MODERATE FLOODING IS FORECAST DOWNSTREAM FROM LICK
RUN. MINOR FLOODING WILL ALSO OCCUR ALONG THE DAN RIVER AROUND
SOUTH BOSTON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 28, 3:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT WED JUN 28 2006

VAZ034-282130-
BEDFORD VA-
424 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS OVER BEDFORD COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF STEWARTSVILLE...OR ABOUT 4 MILES
NORTHEAST OF CHAMBLISSBURG...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...THAXTON AT 435 PM EDT...BEDFORD CITY AT
450 PM EDT...GOODE AT 520 PM EDT...

THROUGH 430 PM EDT...HEAVY RAIN...STRONG WINDS AND SMALL HAIL WILL
LIKELY AFFECT AREAS 7 MILES EAST OF STEWARTSVILLE...OR ABOUT 4 MILES
NORTHEAST OF CHAMBLISSBURG. THE STORM WILL AFFECT...THAXTON
AT 435 PM EDT...BEDFORD CITY AT 450 PM EDT...GOODE AT 520 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM.

JDS
Special weather statement, Jun 28, 3:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED JUN 28 2006

VAZ034-282200-
BEDFORD-
INCLUDING THE CITY OF...BEDFORD
446 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS OVER BEDFORD COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS OVER PORTIONS OF BEDFORD COUNTY. THE AREA
OF STORMS WAS MOVING NORTHEAST AT 20 MPH. SOME THUNDERSTORM CELLS
ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AS WELL AS SMALL
HAIL AND VERY HEAVY RAIN.

THROUGH 530 PM EDT...THESE STORMS WILL AFFECT MOST PORTIONS OF
CENTRAL AND NORTHERN BEDFORD COUNTY INCLUDING THE CITY OF BEDFORD.

The radar

The Roanoke radar (KFCX), 104 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Amherst

When
June 28, 4:00 PM EST
Where
Amherst County, 4 mi W of Pedlar Mills
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
37.567, -79.317

Thunderstorm Wind, Bedford

When
June 28, 4:04 PM EST
Where
Bedford County, 1 mi SE of Goode
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
TRAINED SPOTTER
Coordinates
37.350, -79.367

Hail, Montgomery

When
June 28, 5:35 PM EST
Where
Montgomery County, 2 mi E of Blacksburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -80.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516277, 5516275, 5516276.